Alert archive / Montana / Tornado Warnings in 2009
Tornado Warning 16, NWS Glasgow, MT
NWS Glasgow, MT issued this tornado warning at Aug 13, 2009, 11:33 PM MDT for Garfield County, McCone County, Montana. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 13, 2009, 11:33 PM MDT (05:33 UTC)
- Expired
- Aug 14, 2009, 12:30 AM MDT
- In force
- 57 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
Counties Garfield County, MT, McCone County, MT
The radar
The Glasgow radar (KGGW), 85 km from the middle of the area, began a volume at 05:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 5.6 hours before the alert went out and 438 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 259 J/kg
- Mixed-layer CIN
- -234 J/kg
- Mixed-layer LCL
- 3304 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Aug 13, 8:57 PM MDT, 2 hours 36 minutes earlier.
Area forecast discussion, Aug 13, 8:57 PM MDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 857 PM MDT THU AUG 13 2009 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SATURDAY... UPDATE...A COLD FRONT IS NEAR SCOBEY...NASHUA AND JORDAN AT 03Z. THIS FRONT HAS BROUGHT GUSTY NORTH WINDS BEHIND IT THIS EVENING. WITH WINDS REACHING LAKE WIND ADVISORY CRITERIA...UPDATED FORECAST EARLIER TO ISSUE A LAKE WIND ADVISORY FOR FORT PECK LAKE UNTIL 3 AM. THE WINDS SHOULD DIMINISH AFTER MIDNIGHT TONIGHT AS TIGHT SURFACE GRADIENT MOVES TO THE EAST. TO THE WEST...AN AREA OF SHOWERS AND THUNDERSTORMS ARE MOVING EAST THROUGH PHILLIPS AND PETROLEUM COUNTIES AT THIS TIME. THE STRONGEST STORMS ARE STAYING SOUTH OF THE FORECAST AREA WHERE MOST OF THE INSTABILITY IS THIS EVENING. THESE SHOWERS ALONG WITH A FEW THUNDERSTORMS WILL MOVE EAST ACROSS THE FORECAST AREA OVERNIGHT. MANY AREAS WILL SEE AN HOUR OR TWO OF RAIN FROM THESE SHOWERS. WILL MAINTAIN SCATTERED SHOWER AND THUNDERSTORMS FORECAST FOR THE REST OF THIS EVENING WITH SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS AFTER MIDNIGHT. PREVIOUS SHORT TERM... A MOIST PACIFIC TROUGH OVER WASHINGTON STATE WILL PROGRESS TO THE EAST THROUGH THE PERIOD...BRINGING A BROAD GAMUT OF WEATHER TO NORTHEAST MONTANA IN THE PROCESS. THIS EVENING SHORTWAVE ENERGY IN A SOUTHWEST FLOW OUT AHEAD OF THE MAIN UPPER TROUGH WILL DRIVE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. A FEW STORMS ACROSS THE EXTREME SOUTHEAST AND EXTREME SOUTHWEST COULD BE STRONG TO SEVERE WITH HAIL AND WINDS BEING THE MAIN THREATS. A STALLED FRONTAL BOUNDARY OVER THE NORTHWEST CORNER OF THE TREASURE STATE WILL CONTINUE TO DRIVE MAINLY STRATIFORM PRECIPITATION THERE...HOWEVER LATER ON TONIGHT SAID FEATURE WILL ENTER THE NORTHWEST ZONES AND SHOULD BRING SOME PRECIP THERE. FRIDAY AND FRIDAY EVENING THE APPROACHING UPPER TROUGH WILL PUSH INTO THE TREASURE STATE. WIND SHEAR PROFILES FUELED BY THE ASSOCIATED JET LOOK A BIT MORE FAVORABLE FOR POSSIBLE SEVERE THUNDERSTORMS WITH WIND AND HAIL AGAIN BEING THE MAIN THREATS. AN ASSOCIATED COLD FRONT WILL ALSO SWEEP THROUGH DURING THE EVENING HOURS WITH SIGNIFICANTLY COLDER AIR AND GUSTY NORTHWEST WINDS. A LAKE WIND ADVISORY LOOK LIKE A STRONG POSSIBILITY FRIDAY NIGHT INTO SATURDAY. SATURDAY THE BEST PRECIPITATION CHANCES WILL SHIFT A BIT FURTHER TO THE EAST WITH THE PROGRESSION OF THE TROUGH. SATURDAY WILL LIKELY COME AS A BIT OF A SHOCK GIVEN THE HOT WEATHER AS OF LATE...AS MAX TEMPS WILL BE RIGHT NEAR 70 DEGREES. GILCHRIST .LONG TERM...SATURDAY NIGHT THROUGH THURSDAY... SATURDAY DAY NIGHT THE UPPER TROFF MOVES OVER EASTERN MONTANA...AS THIS HAPPENS THE MODELS ARE STARTING TO SHOW A SPLIT THE UPPER TROFF. THE ECMWF IS SPLITTING THE TROFF A LITTLE MORE AGGRESSIVELY THEN THE GFS BUT BOTH MODELS ARE TRENDING IN THIS DIRECTION. THE ECMWF IS ALSO SHOWING SIGNIFICANT WRAP AROUND MOISTURE AND A DEFORMATION ZONE ALONG WITH A STACKED LOW PRESSURE SYSTEM IN THE NORTHERN PART OF THE TROFF. THE GFS IS MOVING THIS SYSTEM OUT OF THE REGION AT A QUICKER PACE...AND IS STILL SHOWING SOMEWHAT OF A SPLIT BUT THE NORTHERN PART OF THE TROFF NEVER BECOMES STACKED. BOTH MODELS HANG ON TO A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE EASTERN ZONES WITH THE EXITING TROFF SUNDAY EVENING. THE ECMWF CONTINUES THE CHANCE OF SHOWERS THROUGH MONDAY MORNING WHILE THE GFS DRIES THE REGION OUT BY MONDAY MORNING. AFTER THIS AN UPPER RIDGE SLOWLY BUILDS INTO THE WESTERN MONTANA AND AS THIS HAPPENS NORTHEAST MONTANA WILL REMAIN UNDER DRY NORTHWEST FLOW ALOFT. THIS WILL RESULT IN DRY WEATHER WITH A SLIGHT WARMING TREND. RSMITH PREVIOUS DISCUSSION...MODELS TRENDING A LITTLE SLOWER WITH EXIT OF THE UPPER TROUGH. WILL ADJUST POPS SOME FOR THIS...HOWEVER WILL CONTINUE TO FAVOR THE MORE PROGRESSIVE GFS PER ONGOING FORECAST. PAST 3 ECMWF RUNS CONTINUED TO HAVE SIGNIFICANT WRAP-AROUND PRECIP INTO OUR AREA AS LATE AS SUN NIGHT. THIS LOOKS OVERDONE AS WELL AS BEING NOT VERY LIKELY TO HAPPEN IN AUGUST. THE MOIST CLOSED LOW THAT IT HAS ARRIVING FROM THE NORTH WED NIGHT WITH 1.5 INCHES OF QPF IN OUR AREA LOWERS ITS CREDIBILITY AS WELL. A SLIGHTLY CYCLONIC NW FLOW ALOFT CONTINUES FOR AT LEAST A COUPLE OF DAYS BEHIND THIS. DISTURBANCES IN IT WILL BE WEAK THOUGH. WOULD EXPECT JUST A FEW LINGERING SHOWERS IN THIS PATTERN IN THE SUNDAY THRU MON NIGHT TIME PERIOD. 10 PCT POPS OR SO APPEAR ADEQUATE FOR THESE PERIODS...BELOW LEVELS TO HAVE MENTION OF ANY SHOWERS IN WORDED FORECAST PRODUCTS. HAVE LOWERED TEMPS FOR SUN THRU MON. AT LEAST PARTIAL CLEARING FOR SUN NIGHT WITH WINDS ON THE LIGHT SIDE...WITH THE GFS HAVING 850 MB TEMPS DOWN TO 7C IN OUR N MON. THIS SHOULD RESULT IN MOST LOWS IN THE 40S. IN REJECTING THE ECMWF...WILL CONTINUE WITH THE IDEA OF A STRONG UPPER RIDGE BUILDING OVER THE WEST COAST STATES TUE THRU THU. MODEL TREND IS MORE AMPLIFIED...WHICH WILL KEEP NE MT IN NW FLOW ALOFT FOR AWHILE. THE RESULT WILL BE SUNNY WEATHER AND A WARMING TREND TUE THRU THU...BUT NO HOT WEATHER AT LEAST THRU THU. SIMONSEN && .AVIATION... VFR WITH SCATTERED TO BROKEN LAYERS BETWEEN 7K FT AND 12K FT AGL. SCATTERED THUNDERSTORMS ARE POSSIBLE IN THE EVENING WITH SMALL HAIL AND GUSTY ERRATIC WINDS. POSSIBLE HEAVY RAIN WITH STRONGER STORMS MAY BRIEFLY REDUCE VISIBILITY TO 3 MILES PRODUCING MVFR CONDITIONS. A COLD FRONT MOVING ACROSS THE AREA WILL BRIEFLY INCREASE WINDS TO 15 TO 20 KTS WITH GUSTS UP TO 30 KTS FROM THE NORTH SLOWLY CALMING TO 5 TO 15 KTS AROUND OR AFTER MIDNIGHT. GHICKS/RSMITH && .GLASGOW WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY UNTIL 3 AM MDT FRIDAY FOR FORT PECK LAKE. && WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 13, 9:20 PM MDT, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 920 PM MDT THU AUG 13 2009 MTZ016>027-059>062-141100- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 920 PM MDT THU AUG 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TONIGHT A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE UNTIL 3 AM FRIDAY. LOOK FOR NORTH WINDS 20 TO 30 MPH THAT WILL GRADUALLY DIMINISH AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A COLD FRONT WILL MOVE THROUGH THE AREA LATE FRIDAY AFTERNOON AND EVENING. THIS WILL RESULT IN SCATTERED THUNDERSTORMS...SOME OF WHICH MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WIND. GUSTY NORTHWEST WINDS CAN BE EXPECTED BEHIND THE FRONT FRIDAY EVENING IN SATURDAY. A LAKE WIND ADVISORY FOR FORT PECK LAKE MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 7:45 PM MDT | Lake Wind Advisory | GGW | Garfield, McCone, Valley | 7 hr |
| Aug 13, 10:51 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, Prairie, Wibaux | 54 min |
| Aug 13, 11:47 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, Prairie, Richland, Wibaux | 58 min |
| Aug 14, 12:44 AM MDT | Severe Thunderstorm Warning | GGW | Richland | 32 min |
| Aug 14, 1:50 AM MDT | Severe Thunderstorm Warning | GGW | Richland, Roosevelt | 40 min |
| Aug 14, 2:32 AM MDT | Severe Thunderstorm Warning | GGW | Dawson, Richland | 28 min |
Nearby
Tornado Warnings in Montana, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.